Alert archive / New Jersey / Special Weather Statements in 2022

Special Weather Statement, NWS Philadelphia/Mount Holly

October 13, 2022Ocean County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Oct 13, 2022, 4:28 PM EDT for Ocean County, New Jersey. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2022, 4:28 PM EDT (20:28 UTC)
Expired
Oct 13, 2022, 5:15 PM EDT
In force
47 min
Issued by
NWS Philadelphia/Mount Holly
Hail
0.25 in
Wind
40

County Ocean County, NJ

The radar

The Philadelphia radar (KDIX), 30 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2022-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2022-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

311 
WWUS81 KPHI 132028
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
428 PM EDT Thu Oct 13 2022
 
NJZ020-025-026-132115-
Coastal Atlantic NJ-Coastal Ocean NJ-Ocean NJ-
428 PM EDT Thu Oct 13 2022

...Strong thunderstorms will impact portions of central Ocean County
through 515 PM EDT...

At 428 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bamber Lake to near Tuckerton to near
Brigantine. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Toms River, Lakewood, Barnegat, Beachwood, Brigantine, Tuckerton,
Lakehurst, Surf City, Holiday City South, Pleasant Plains, Warren
Grove, Cedar Glen West, Holiday City-Berkeley, Bamber Lake, Whiting,
Brookville, Pine Ridge At Crestwood, Beach Haven West, Leisure
Village West-Pine Lake Park and South Toms River.

This includes Garden State Parkway between mile markers 58 and 86.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3932 7434 3957 7434 3974 7439 3977 7439
      3989 7444 4011 7425 3991 7412 3956 7410
TIME...MOT...LOC 2028Z 214DEG 25KT 3988 7437 3963 7430 3945 7430 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

MPS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Oct 13, 3:59 PM EDT, 29 minutes earlier.

Area forecast discussion, Oct 13, 3:59 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
359 PM EDT Thu Oct 13 2022

.SYNOPSIS...
A cold front will cross the area tonight. High pressure then builds
over the Southeast states on Friday before lifting along the coast
Saturday and drifting out to sea on Sunday. A cold front then passes
through Sunday night, and then several disturbances pass through the
region early in the new week. Canadian high pressure builds south
towards the middle of next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of mid afternoon, a large, expansive area of low pressure was
centered over NW Ontario with a cold front extending well S/E of
this feature towards the ON/QB border and then southward across
upstate NY into central PA. An associated large upper level
low/trough was centered over the western Great Lakes. There was also
a second, weaker area of low pressure located off the Carolina
coast. There continue to be some warm advection showers moving
northward over the area with a narrow line of heavier, more focused
showers located farther N/W right along the front. There has been
little if any lightning so far with this line but some locally
strong winds though and it's worth noting the Binghamton office to
our N/W has already issued a few warnings associated with this line.

As we go through the late afternoon into early this evening, the
cold front with the associated line of convection will continue
moving eastward, likely entering N/W parts of our forecast area
(Berks County northward towards the southern Poconos) around 21-22z
(5-6pm). Before this time warm advection showers will continue
across the area with increases chances for these to contain some
locally heavy rain and gusty winds as instability starts to increase
a bit. Still, latest analysis and model guidance trends indicate
that Max ML CAPE values will likely only be around a few hundred
j/kg. But given the very strong winds and shear values this may
still be enough to result in some locally damaging winds.

The main period of concern for severe weather and flooding looks to
be this evening from around 22z to 04z as the line moves across the
area with lift aided by a strong shortwave rounding the base of the
upper level trough. Again, locally damaging winds will be possible
with the Storm Prediction Center continuing to highlight much of the
area in a MARGINAL risk for severe storms. However, given the very
strong deep layer and low level wind shear, a brief QLCS Tornado can
not be ruled out. The highest threat for this looks to be over
eastern PA. Flooding and even localized flash flooding looks to also
be a threat with the best chances for this likely being just NW of
the urban corridor over portions of eastern PA into NW NJ. 3 Hour
FFG in this area is as low as 1.5 to 2.0 inches in spots here and
these amounts may be doable and result localized flash flooding,
especially where there's already been .50 to .75+ inches of rain
today. In terms of timing of the frontal passage with the more
focused area of heavy rain and embedded storms / possible severe
weather, this looks to be around the mid evening (8-10pm) near the
urban corridor with the cold front and line clearing the coast by
around the midnight to 2AM timeframe. Worth noting, it should be
starting to weaken by this time. Clearing will follow by later
tonight as cooler, drier air is advected in on NW Winds behind the
front. Overnight lows drop back to the 40s to low 50s...coolest over
eastern PA and NW NJ and warmest near and S/E of the urban corridor.

For Friday, high pressure gradually builds back in bringing sunshine
and seasonable temperatures.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
Fair weather is expected for much of the short term as high pressure
builds across the area. We expect dry conditions Fri night through
Sunday morning, then some widely scattered showers for Sun
afternoon. These showers will mostly be across the Delmarva areas
though, so overall, a good weekend is expected for the region.
Temperatures for Sat/Sun will be a few degrees above normal. Highs
will range from the mid/upper 60s N/W to the low 70s for the
Delmarva and metro Philly areas.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
After the nice weekend, clouds will increase over the area Sun evening
and a period of unsettled conditions will stretch into Monday. We
will be in a region of warm air advection behind the departing high
and a short wave will travel from the Ohio/Tenn. Valley areas into
the Middle Atlantic. Low pressure will form in association with this
short wave Monday. These features will point to us keeping mostly
chance pops for showers in the fcst for Sun night attm. Monday,
highs chc pops will be found across the SE areas while some low
likely pops will be for the southern Poconos, Lehigh Valley and
north NJ. Highs Monday will be cool under the clouds with 50s
N/W and low 60s elsewhere. Cooler air will filter in Mon night
across the NW areas, so as the precip is ending, a mix with some
snow showers is possible. Lows Mon night will range from the
low 40s S/E to the low 30s N/W.

Following the cold front, later Tue and into the middle parts of
next week, a cooler and drier air mass will reside across the Middle
Atlantic region. A few scattered showers will be possible for
the southern Poconos and north NJ as the upper/sfc low
circulates closer to those areas. Temperatures will decisively
drop below normal with highs in the 50s for the metro
Philly/Delmarva areas and 40s for N/W counties. Lows for Wed/Thu
mornings will be in 30s with some upper 20s NW. Likely looking
at frost for many areas.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Through tonight...Showers continue late this afternoon with a
general trend of lowering cigs resulting in at least times of MVFR
for most sites near and NW of the urban corridor. This evening, a
heavier line of showers with the potential for some embedded storms
moves through in association with a cold front. It should move
through RDG and ABE around the 22-0z time frame and towards the mid
evening around the urban corridor TAF sites. As it moves through
MVFR cigs should be prevailing with a brief period of IFR visbys
likely due to heavy rainfall. The lines should finally move through
MIV and ACY around the late evening to early overnight time frame
bringing a brief period of IFR restrictions here as well. Overnight,
conditions improve with VFR expected at all sites by dawn. Southerly
winds around 10 gusting 15 to 20 knots at times through early this
evening shifting to NW around 5 to 10 knots behind the front. A few
gusts of 15 to 20 knots but from the NW in the immediate wake of the
front may occur. High confidence regarding the overall trend
including the frontal passage timing, moderate confidence on
Cigs/Visbys, low confidence regarding whether there will be
lightning.

Friday...VFR with NW winds around 5 knots backing to W/SW by late
day. High confidence.

Outlook...

Friday night thru Sunday...VFR expected. Increasing clouds Sun
afternoon.

Sunday night thru Mon night...Occasional sub-VFR conditions at
times with scattered showers and lower CIGS expected.

Tuesday...VFR expected attm.

&&

.MARINE...
For the ocean zones, Small Craft Advisory conditions continue
through Friday with S/SE winds gusting up to 25 knots continuing
through this evening with winds shifting to NW overnight behind a
cold frontal passage. For the Delaware Bay, the period of Small
Craft Advisory conditions should be limited to right around and just
after the front passage this evening into the overnight when NW
winds funneling down the Bay will likely gust up to 25 knots. Seas
ramp up to 4-6 feet through tonight and then slowly start to come
down through Friday but should be near or at 5 feet through the day.

Outlook...

Friday night through Sunday...Sub-SCA conditions expected. A few
near SCA gusts Sat. Fair weather.

Sun night thru Mon night...Sub-SCA conditions. Occasional showers

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 8 PM this evening to 6 AM EDT Friday
     for ANZ430-431.
     Small Craft Advisory until 6 PM EDT Friday for ANZ450>455.

&&

SYNOPSIS...OHara
NEAR TERM...Fitzsimmons
SHORT TERM...OHara
LONG TERM...OHara
AVIATION...Fitzsimmons/OHara
MARINE...Fitzsimmons/OHara
Hazardous weather outlook, Oct 13, 4:11 PM EDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
411 PM EDT Thu Oct 13 2022

DEZ001>004-MDZ012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-142015-
New Castle-Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes-
Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
411 PM EDT Thu Oct 13 2022

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Tonight.

A cold front will pass through late this afternoon and this evening
with the potential for a few thunderstorms with heavy downpours and
gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-142015-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
411 PM EDT Thu Oct 13 2022

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Small Craft Advisory is in effect through Friday for the ocean
waters adjacent to New Jersey and Delaware.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 13, 4:28 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
428 PM EDT Thu Oct 13 2022

NJZ020-025-026-132115-
Coastal Atlantic NJ-Coastal Ocean NJ-Ocean NJ-
428 PM EDT Thu Oct 13 2022

...Strong thunderstorms will impact portions of central Ocean County
through 515 PM EDT...

At 428 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bamber Lake to near Tuckerton to near
Brigantine. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Toms River, Lakewood, Barnegat, Beachwood, Brigantine, Tuckerton,
Lakehurst, Surf City, Holiday City South, Pleasant Plains, Warren
Grove, Cedar Glen West, Holiday City-Berkeley, Bamber Lake, Whiting,
Brookville, Pine Ridge At Crestwood, Beach Haven West, Leisure
Village West-Pine Lake Park and South Toms River.

This includes Garden State Parkway between mile markers 58 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3932 7434 3957 7434 3974 7439 3977 7439
      3989 7444 4011 7425 3991 7412 3956 7410
TIME...MOT...LOC 2028Z 214DEG 25KT 3988 7437 3963 7430 3945 7430

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MPS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 4:36 PM EDTSpecial Marine WarningPHI54 min
Oct 13, 5:03 PM EDTSpecial Weather StatementPHIMonmouth27 min
Oct 13, 5:33 PM EDTSpecial Weather StatementPHIMonmouth27 min
Oct 13, 6:25 PM EDTSpecial Weather StatementPHIWarren35 min
Oct 13, 7:00 PM EDTSpecial Weather StatementPHIWarren30 min
Oct 13, 7:34 PM EDTAreal Flood AdvisoryPHIHunterdon, Sussex, Warren3 hr
Oct 13, 5:18 PM EDTAreal Flood AdvisoryPHIChester38 min
Oct 13, 5:55 PM EDTSpecial Weather StatementPHILehigh35 min
Oct 13, 7:21 PM EDTFlash Flood WarningPHIBucks, Chester, Lehigh, Montgomery4 hr

Nearby

Special Weather Statements in New Jersey, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.